Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2020, 2:29 AM CDT for Meade County, Seward County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 2:29 AM CDT (07:29 UTC)
- Expired
- Apr 22, 2020, 3:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 2:40 AM CDT | HAIL 1.25 | Hayne, KS | REPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2228 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353 WUUS53 KDDC 220729 SVRDDC KSC119-175-220815- /O.NEW.KDDC.SV.W.0010.200422T0729Z-200422T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 229 AM CDT Wed Apr 22 2020 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Eastern Seward County in southwestern Kansas... Western Meade County in southwestern Kansas... * Until 315 AM CDT. * At 228 AM CDT, a severe thunderstorm was located near Hayne, moving north at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Kismet and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3702 10074 3705 10085 3731 10084 3723 10058 TIME...MOT...LOC 0728Z 191DEG 13KT 3705 10079 HAIL...1.25IN WIND...<50MPH $$ RBURG
2 follow-up statements
699
WWUS53 KDDC 220749
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
249 AM CDT Wed Apr 22 2020
KSC119-220758-
/O.CAN.KDDC.SV.W.0010.000000T0000Z-200422T0815Z/
Meade KS-
249 AM CDT Wed Apr 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MEADE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3710 10082 3731 10084 3724 10063 3722 10063
3709 10073
TIME...MOT...LOC 0748Z 191DEG 13KT 3712 10077
$$
KSC175-220815-
/O.CON.KDDC.SV.W.0010.000000T0000Z-200422T0815Z/
Seward KS-
249 AM CDT Wed Apr 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN SEWARD COUNTY...
At 248 AM CDT, a severe thunderstorm was located near Hayne, moving
north at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Kismet and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 10082 3731 10084 3724 10063 3722 10063
3709 10073
TIME...MOT...LOC 0748Z 191DEG 13KT 3712 10077
HAIL...1.00IN
WIND...<50MPH
$$
RBURG994
WWUS53 KDDC 220808
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
308 AM CDT Wed Apr 22 2020
KSC175-220817-
/O.EXP.KDDC.SV.W.0010.000000T0000Z-200422T0815Z/
Seward KS-
308 AM CDT Wed Apr 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD COUNTY
WILL EXPIRE AT 315 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3710 10082 3731 10084 3724 10063 3722 10063
3709 10073
TIME...MOT...LOC 0807Z 191DEG 13KT 3719 10075
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:16 AM CDT, 13 minutes earlier.
Area forecast discussion, Apr 22, 2:16 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 216 AM CDT Wed Apr 22 2020 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(Today and tonight) Issued at 206 AM CDT Wed Apr 22 2020 Widespread thunderstorms will continue early this Wednesday morning across south central Kansas and along the Oklahoma border. Forecast cape and shear values continue to support that hail will be possible with some of these storms. A few of the stronger storms may produce quarter size hail or a little larger during the predawn hours. Heavy rainfall will also be an issue with many of these storms and this may result in localized ponding of water. The area favorable for the strongest storms early this morning will move east of the Pratt and Medicine lodge by mid morning as the upper level low moves into northwest Oklahoma. Rain showers and thunderstorms will become more scattered late morning and early this afternoon but the chance of rain showers and thunderstorms will linger across western Kansas until the area of moisture and lift northwest of this upper low finally exits western Kansas late this afternoon. The thunderstorms that will be possible from late morning through the afternoon are not expected to be severe at this time. Clear or Clearing skies tonight and a westerly wind around 10 mph can be expected across western Kansas. Lows in the 40s still look on track during the overnight hours as does some patchy fog where the winds become light and variable. Across most of southwest Kansas fog development looks less likely based on the prevailing westerly winds. .LONG TERM...(Thursday through Tuesday) Issued at 206 AM CDT Wed Apr 22 2020 Warmer temperatures will return on Thursday based on the 24hr temperature trends from 00z Friday to 00z Saturday ahead of a cold front which will be moving south across Nebraska during the day. These warm (75 to 80) temperatures will give way to some more seasonable highs (65 to 70) on Friday behind the cold front which will be crossing southwest Kansas Thursday night. Along with some cooler air returning to southwest Kansas to end the work week there will also be a chance for thunderstorms Thursday night as an upper level trough crosses the Central Plains. At this time severe weather is not anticipated but a few strong thunderstorms, some capable of producing small hail, may be possible across portions of south central Kansas early Thursday night. Warm temperatures will then return to southwest Kansas over the weekend period and continue into early next week as an upper level ridge builds east out of the Western United States and into the Rockies. Temperatures rebounding back well into the 70s still looks likely on Sunday with mid to upper 80s possible across southwest Kansas early next week. Dry and windy conditions are also expected to develop late this weekend into early next week so an increase in the fire risk levels are anticipated. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1137 PM CDT Tue Apr 21 2020 A break in the precipitation will occur for the next few hours (06z and 08z Wednesday). An area of thunderstorms will then spread across the Garden City, Dodge City and Liberal areas and become steadier and heavier at times through 12z Wednesday, especially in the Liberal area. Ceilings in and near these thunderstorms will be in the 1500 and 2500ft AGL level. The lowest ceilings be in the Liberal area. The rain showers and thunderstorms will then become more scattered between 12z and 15z but are expected to continue through the mid afternoon. As the rain tapers off this afternoon the ceilings will improve with low VFR ceilings expected between 19z and 23z Wednesday. Southeast winds will be around 10 knots but will shift to the north as the steadier and heavier showers pass between 12z and 15z Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 44 77 47 / 70 10 10 40 GCK 67 41 76 45 / 40 10 0 30 EHA 66 42 77 45 / 40 10 0 30 LBL 66 42 77 45 / 60 10 0 30 HYS 67 43 78 47 / 50 10 10 20 P28 63 47 79 52 / 100 20 0 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Apr 21, 3:00 AM CDT, 23 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 300 AM CDT Tue Apr 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 300 AM CDT Tue Apr 21 2020 /200 AM MDT Tue Apr 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible late today and overnight south of the Arkansas river. Quarter to half dollar size hail, wind gusts of 55 to 60 mph and periods of heavy rainfall will be the main hazards, mainly near the Oklahoma border. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Ongoing thunderstorms will be likely on Wednesday. Across south central Kansas periods of heavy rainfall will still be possible from some of the stronger thunderstorms during the early morning hours. Another round of thunderstorms will be possible Thursday night. This will be followed by warm, breezy and dry conditions over the weekend and early next week. These breezy and dry conditions will result in an increase in fire weather conditions late this weekend and early next week. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm south of a Johnson City to Sublette to Coldwater line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Apr 22, 1:42 AM CDT, 47 minutes before
Special Weather Statement National Weather Service Dodge City KS 142 AM CDT Wed Apr 22 2020 KSZ084>086-220730- Seward KS-Stevens KS-Morton KS- 142 AM CDT Wed Apr 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON AND STEVENS COUNTIES UNTIL 230 AM CDT... At 142 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northeast of Eva to near Baker. Movement was north at 45 mph. Penny size hail will be possible with these storms. Locations impacted include... Liberal, Hugoton, Rolla, Moscow, Richfield, Wilburton, Cave, Hayne, Woods and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3699 10189 3737 10184 3738 10067 3700 10080 TIME...MOT...LOC 0642Z 191DEG 40KT 3690 10181 3688 10099 RBURG
Special weather statement, Apr 22, 2:13 AM CDT, 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 213 AM CDT Wed Apr 22 2020 KSZ086-087-220800- Seward KS-Meade KS- 213 AM CDT Wed Apr 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND MEADE COUNTIES UNTIL 300 AM CDT... At 212 AM CDT, Doppler radar was tracking strong thunderstorms along a developing line extending from near Liberal to 9 miles northwest of Knowles. Movement was north at 20 mph. Nickel size hail will be possible with these storms. Locations impacted include... Meade, Kismet, Meade State Park, Missler, Hayne and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3736 10083 3735 10012 3700 10021 3700 10090 TIME...MOT...LOC 0712Z 192DEG 17KT 3700 10094 3696 10032 RBURG
Local storm report, Apr 22, 2:28 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
228 AM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM HAIL 1 E LIBERAL 37.04N 100.92W
04/22/2020 E1.00 INCH SEWARD KS LAW ENFORCEMENT
&&
ASThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:42 AM CDT | Special Weather Statement | DDC | Morton, Seward, Stevens | 48 min |
| Apr 22, 2:13 AM CDT | Special Weather Statement | DDC | Meade, Seward | 47 min |
| Apr 22, 2:33 AM CDT | Special Weather Statement | DDC | Seward | 42 min |
| Apr 22, 3:06 AM CDT | Special Weather Statement | DDC | Clark, Meade | 39 min |
| Apr 22, 3:59 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 61 min |
| Apr 22, 5:31 AM CDT | Special Weather Statement | DDC | Comanche | 44 min |
| Apr 22, 5:43 AM CDT | Special Weather Statement | DDC | Barber | 47 min |
| Apr 22, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.